Hail, Jasper
- When
- May 13, 1:32 AM CST
- Where
- Jasper County, 0.55 mi E of Joplin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -94.510
Quarter sized hail was reported.
Isolated severe storms produced quarter sized hail and significant wind damage occurred in the vicinity of Neosho Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms produced quarter sized hail and significant wind damage occurred in the vicinity of Neosho Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 1:25 AM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
225 AM CDT Sat May 13 2023
Key Messages:
1. Early morning convection potential. Warm, humid and unstable
afternoon with some scattered non severe convection potential.
2. Scattered convection chances continue into Sunday and Monday.
Warm again on Sunday, with cooler temperatures back into the area
Monday.
3. Scattered precipitation chances for much of the week as we get
into a northwest flow pattern.
4. Stronger front moves in during the late week with better rain
chances and a cooler and drier weekend.
.SHORT TERM...(Today and tonight)
Issued at 225 AM CDT Sat May 13 2023
Water vapor imagery shows a strong upper low centered over
northeast Nebraska early this morning. Regional radar shows a
narrow band of convection continuing from central OK into
southeast Kansas and southwest Missouri with the Oklahoma portion
shifting southeast and the southeast Kansas portion slowly
drifting east-southeast. A few stronger storms will be possible
over the next few hours with hail to the size of quarters and wind
gusts up to 50 mph possible. CAMS struggling on how to handle
ongoing convection. Latest HRRR bring this convection slightly
further east before it diminishes towards 09-11z and have crafted
the POPS towards this trend with less favorable conditions further
east to maintain current strength.
Temperatures were currently in the upper 60s to lower 70s with
dewpoints from the mid 60s to around 70. Very mild morning low
temperatures are expected in the mid 60s which may break some
warmest low temperatures for the day (see climate section).
With the warm start of the day today, upper ridge in place and
850mb temps from +15 to +18 over the area, we could see
temperatures rise into the mid to some upper 80s today. Convection
will be more isolated and may be more focused on any remaining
outflow boundaries from dying morning convection and the frontal
boundary which should remain positioned just to the west of the
CWA.
Any convection that does develop during the afternoon and evening
should diminish during the mid to late evening with the loss of
daytime heating and decreasing instability.
.LONG TERM...(Sunday through Friday)
Issued at 225 AM CDT Sat May 13 2023
Temperatures warm back up into the mid to upper 80s again on
Sunday with the warmest temperatures over the eastern CWA.
Scattered convection will again be possible on Sunday, especially
during the afternoon and evening when the better instability
exists. Not expecting any organized severe weather with the storms
on Sunday with the better shear remaining north of the area as the
upper ridge axis will be over the CWA.
The warmest air will push south of the area on Monday, but with
shortwave energy over the area and plenty of atmospheric moisture
remaining, we are continuing scattered convection across the area.
Temperatures will be notched down a bit into the low to mid 70s
for highs, but will gradually ramp back up during the middle to
later part of the week into the upper 70s to around 80.
We get into more of a west to northwest flow pattern during the
middle part of the week which will bring in some shortwave energy
and with some moisture in place will continue the scattered
precipitation chances for much of the remainder of the week.
A stronger front will begin to move into the area Friday into
Saturday of next week which will bring higher precipitation
chances, but this should also bring about cooler temperatures and
drier weather for next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM CDT Fri May 12 2023
Strong to severe storms across southeast Kansas will slowly move
eastward into southwest and west-central Missouri overnight,
gradually weakening as they do so. Uncertainty continues to exist
amongst model guidance regarding how far east these storms move
before dissipating. Therefore, have included a TEMPO group in
Joplin where shower and storm chances will be highest, and kept
precipitation mention out of SGF and BBG where confidence in
overnight showers and storms is lower. Southerly winds tonight
will turn more southwesterly at around 10 knots for the daytime on
Saturday.
Have included an additional PROB30 group at the TAF sites for mid
afternoon into early evening on Saturday given the potential for
diurnal pulse thunderstorms during and shortly after peak heating.
Confidence in exact location of convection remains low to medium,
thus the use of a PROB30 group instead of a TEMPO group or
prevailing thunder. However, any convection should remain
isolated in nature.
&&
.CLIMATE...
Issued at 138 PM CDT Wed May 10 2023
***Springfield***
Date | Record Warmest Low | Year | Forecast Low
5/13 66 1935 66
5/14 66 1911 66
***Joplin***
Date | Record Warmest Low | Year | Forecast Low
5/13 69 1962 65
5/14 74 1941 65
***West Plains***
Date | Record Warmest Low | Year | Forecast Low
5/13 63 2010 66
5/14 64 2018 66
***Vichy/Rolla***
Date | Record Warmest Low | Year | Forecast Low
5/13 70 1970 66
5/14 67 1962 67
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
CLIMATE...TitusHazardous Weather Outlook National Weather Service Springfield MO 946 PM CDT Fri May 12 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140300- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 946 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... There is the potential for a few scattered strong to marginally severe thunderstorms late this evening into tonight. The main severe weather risks will be hail to the size of quarters and damaging wind gusts up to 60 mph in the strongest storms, but most storms should remain below severe limits. Heavy downpours will accompany any thunderstorms, though widespread flooding is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Unsettled weather will continue through the weekend into Monday with periods of showers and thunderstorms. Severe weather or flooding are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening into tonight for portions of southeast Kansas into southwest and west central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
Special Weather Statement
National Weather Service Springfield MO
1116 PM CDT Fri May 12 2023
KSZ073-130500-
Bourbon KS-
1116 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of western Bourbon
County through MIDNIGHT CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uniontown, or 15 miles southeast of La Harpe, moving northeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Redfield, Petersburg, Devon
and Porterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9508 3792 9508 3804 9492 3782 9472
3770 9506 3769 9509
TIME...MOT...LOC 0415Z 234DEG 12KT 3780 9507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DidioSpecial Weather Statement
National Weather Service Springfield MO
140 AM CDT Sat May 13 2023
KSZ097-101-130715-
Cherokee KS-Crawford KS-
140 AM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of Cherokee and
southern Crawford Counties through 215 AM CDT...
At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Mineral, or 8 miles northeast of Oswego, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pittsburg, Baxter Springs, Frontenac, Columbus, Galena, Cherokee,
Weir, Lowell, Sherman, Mulberry, Scammon, Chicopee, Mccune, West
Mineral, Treece, Roseland, Neutral, Melrose, Beulah and Riverton.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 9507 3755 9462 3700 9462 3700 9507
TIME...MOT...LOC 0640Z 241DEG 22KT 3727 9501
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
212 AM CDT Sat May 13 2023
KSZ101-MOZ077-088-093-130800-
Cherokee KS-Barton MO-Jasper MO-Newton MO-
212 AM CDT Sat May 13 2023
...Strong thunderstorms will impact portions of eastern Cherokee,
southern Barton, northern Newton and Jasper Counties through 300 AM
CDT...
At 212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Lamar to near Purcell to near
Scammon to Baxter Springs. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joplin, Carthage, Webb City, Carl Junction, Baxter Springs, Columbus,
Galena, Oronogo, Granby, Carterville, Duquesne, Sarcoxie, Duenweg,
Jasper, Diamond, Golden City, Loma Linda, Airport Drive, Weir and
Leawood.
This includes the following highways...
Interstate 44 between mile markers 0 and 31.
Interstate 49 between mile markers 28 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 9480 3734 9462 3743 9462 3750 9408
3693 9407 3695 9462 3700 9462 3700 9496
TIME...MOT...LOC 0712Z 275DEG 24KT 3749 9440 3726 9452 3723 9476 3702
9472
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HatchThe Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Trees were uprooted, power lines downed and a carport was destroyed at the intersection of Aspen and Pepsin Roads. In addition a poultry barn suffered damage resulting in a significant number of dead poultry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092161, 1098648.